Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4% Drop After Med Start

Feb 27, 2016

I started meds at the beginning of January. I started with a CD4 of 454 at 21%. All the years I was not on meds, my percentage was never below 21%. I got my first labs since starting meds and CD4 went up to 526, but my CD4% dropped to 16%. My CD8 was 1,300 in October, but jumped to 2,030 this time.

I still don't fully understand how the percentage is calculated. But, I am confused why it would drop like that. One would think it should stay the same or be climbing. Not on meds, I know 16% would stick out like a sore thumb, being so close to the 14% that is considered AIDS defining. I'm not sure if my immune system is actually worse, or whether the percentage doesn't matter now.

Response from Dr. Holodniy

You don't indicate what your HIV viral load response has been. A few other numbers that might be helpful in looking at this would be the total white blood cell (WBC) count, total lymphocyte count, and CD8%. In general, we would not usually see such an increase in CD8 count/percent after starting HIV treatment. I suspect what is driving the CD4% down is an increase in CD8 count/percent, as the fraction of total lymphocytes that are t-lymphocytes has increased significantly as CD8 cells, driving the CD4 percent down. I would predict this will stabilize once your HIV viral load becomes undetectable for a period of time.



Previous
CD4 Count and Viral load
Next
No treatment, undetectable viral load after two years - what does mean?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement